Table of Contents Author Guidelines Submit a Manuscript
Case Reports in Critical Care
Volume 2014 (2014), Article ID 969578, 5 pages
Case Report

Circulatory Support with Venoarterial ECMO Unsuccessful in Aiding Endogenous Diltiazem Clearance after Overdose

1Hospital Pharmacy Services, Mayo Clinic, 200 1st SW, Rochester, MN 55905, USA
2Division of Pulmonary and Critical Care Medicine, Mayo Clinic, 200 1st SW, Rochester, MN 55905, USA
3Department of Emergency Medicine and Division of Pulmonary and Critical Care Medicine, Loyola University Medical Center, 2160 S 1st Avenue, Maywood, IL 60153, USA

Received 6 June 2014; Accepted 29 July 2014; Published 17 August 2014

Academic Editor: Moritoki Egi

Copyright © 2014 Erin N. Frazee et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.


Introduction. In cardiovascular collapse from diltiazem poisoning, extracorporeal membrane oxygenation (ECMO) may offer circulatory support sufficient to preserve endogenous hepatic drug clearance. Little is known about patient outcomes and diltiazem toxicokinetics in this setting. Case Report. A 36-year-old woman with a history of myocardial bridging syndrome presented with chest pain for which she self-medicated with 2.4 g of sustained release diltiazem over the course of 8 hours. Hemodynamics and mentation were satisfactory on presentation, but precipitously deteriorated after ICU transfer. She was given fluids, calcium, vasopressors, glucagon, high-dose insulin, and lipid emulsion. Due to circulatory collapse and multiorgan failure including ischemic hepatopathy, she underwent transvenous pacing and emergent initiation of venoarterial ECMO. The peak diltiazem level was 13150 ng/mL (normal 100–200 ng/mL) and it remained elevated at 6340 ng/mL at hour 90. Unfortunately, the patient developed multiple complications which resulted in her death on ICU day 9. Conclusion. This case describes the unsuccessful use of ECMO for diltiazem intoxication. Although past reports suggest that support with ECMO may facilitate endogenous diltiazem clearance, it may be dependent on preserved hepatic function at the time of cannulation, a factor not present in this case.